To describe the clinical presentation of a dog with hemolytic anemia secondary to zinc toxicosis after 1-week use of “max strength” 40% diaper rash cream.
A 2-year-old female neutered Maltese presented for vomiting, lethargy, pigmenturia, and pale mucous membranes. “Max Strength” zinc oxide cream had been applied to the patient daily for a week prior to presentation. Clinical examination revealed light pink to pale mucous membranes and tachycardia. Hematology demonstrated large numbers of spherocytes and a strongly regenerative anemia. Plasma zinc concentrations were markedly increased. A diagnosis of hemolytic anemia secondary to subacute zinc toxicosis was made and supportive therapy was instigated. The patient ultimately recovered uneventfully. Acute or subacute zinc toxicosis resulting in hemolytic anemia is not frequently observed, and this case was also unusual in that the zinc source was diaper cream, which historically has been thought to require very large quantities to cause toxicosis.
New or Unique Information Provided
To the authors’ knowledge, there is only one previously reported case of hemolytic anemia secondary to diaper cream use in a hospital setting but no previous reports involving toxicosis secondary to prolonged application at home by owners. Most commercial diaper creams contain zinc oxide, which historically was thought to have poor gastrointestinal absorption and would require a large quantity to cause significant toxicosis and hemolytic anemia. Moreover, this case emphasizes the potential risks associated with zinc oxide cream use, the significance of client education if using these creams, as well as the importance of history in elucidating the underlying cause of hemolytic anemia.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents